Article Text

PDF

Influence of naloxone on the effects of high frequency transcutaneous electrical nerve stimulation in angina pectoris induced by atrial pacing.
  1. C Mannheimer,
  2. H Emanuelsson,
  3. F Waagstein,
  4. C Wilhelmsson
  1. Department of Medicine, Ostra Hospital, Gothenburg, Sweden.

    Abstract

    The influence of naloxone on the effects of high frequency transcutaneous electrical nerve stimulation in angina pectoris induced by atrial pacing was studied in 11 patients with severe coronary artery disease. The patients were catheterised and treated with transcutaneous electrical nerve stimulation on two occasions, double blind and in random order, with a single intravenous dose of saline or with a single intravenous dose of 50 mg naloxone. Treatment with transcutaneous electrical nerve stimulation increased tolerance to pacing and significantly improved lactate metabolism with placebo and with naloxone. The positive effects of transcutaneous electrical nerve stimulation were thus reproducible and not reversed by single intravenous doses of naloxone. The results indicate that the effects of transcutaneous electrical nerve stimulation on the heart are not mediated by beta endorphin but they do not exclude activation of more short-acting opioids such as delta or kappa receptor agonists (met-enkephalin or dynorphin or both) because naloxone has a low affinity for these receptors. Non-opioid mechanisms may also be important.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.